Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

August 22, 2021Collier County, Florida

NWS Miami, FL issued this special weather statement at Aug 22, 2021, 1:48 PM EDT for Collier County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 1:48 PM EDT (17:48 UTC)
Expired
Aug 22, 2021, 2:30 PM EDT
In force
42 min
Issued by
NWS Miami, FL
Hail
0.00 in
Wind
40

County Collier County, FL

The radar

The Miami radar (KAMX), 97 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS82 KMFL 221748
SPSMFL

Special Weather Statement
National Weather Service Miami FL
148 PM EDT Sun Aug 22 2021
 
FLZ069-070-075-221830-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
148 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of south central
Collier and northern Mainland Monroe Counties through 230 PM EDT...

At 148 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Plantation Island, or over Chokoloskee, moving northwest at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes 
         or waterspouts. Gusty winds could knock down tree limbs and 
         blow around unsecured objects.

Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Carnestown,
Copeland, Big Cypress National Preserve, Fakahatchee Strand State
Preserve and Jerome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2604 8148 2602 8113 2577 8114 2565 8129
      2571 8135 2573 8134 2574 8139 2584 8149
TIME...MOT...LOC 1748Z 141DEG 12KT 2584 8136 

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Hadi/BNB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 22, 12:25 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 22, 12:25 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1225 PM EDT Sun Aug 22 2021

.AVIATION(18Z TAFS)...

Focus for afternoon SHRA/TSRA should focus generally inland from
the terminals, with the possible exception of KAPF. Onshore winds
around 10-12 kt this afternoon, decreasing to around 5 kt by early
evening. Similar conditions anticipated for Monday.

&&

.PREV DISCUSSION... (Issued 1010 AM EDT Sun Aug 22 2021)

UPDATE...

Moisture channel imagery this morning reveals high level clouds
across the area in association with upper troughing across the
eastern States. Relatively drier conditions were evident aloft in
association with a deep anticyclone over the Southern Plains and
along the leading edge of a Saharan Air Layer (SAL) located across
the Bahamas. The 22.12z MFL sounding sampled a moist low-level
airmass characterized by a precipitable water value of 1.9 inches.
Modifying the morning sounding suggests steepening lapse rates
this afternoon and evening (to ~6 deg/km in the mid levels) with
cool-ish temperatures aloft and good surface heating. This along
with plentiful surface-based instability suggests a conditional
environment for strong thunderstorms this afternoon. As mentioned
(and as anyone who's been outside this morning can likely attest)
it's plenty humid. So moisture really isn't an issue for
thunderstorm development today. However with no weather feature
readily presenting itself forcing for ascent will be limited to
what we can achieve from the inland advancing sea breezes this
afternoon. So lift is a bit more iffy. In addition, the
drier/dusty air aloft from the advancing SAL should arrive by this
evening as well, which is another inhibiting factor. So while
thunderstorm development is expected today (primarily for inland
areas this afternoon and evening), coverage may be a bit less
than what one would ordinary expect given the available moisture
and instability. That said, can't rule out a few stronger storms
today within the conditional environment *if* any taller/stronger
updrafts are able to get going. Otherwise heat is the main story
with highs in the 90s and heat index values generally around 105
degrees today.

The going forecast is in good shape and only made a few small
changes to adjust for the latest radar and satellite trends, in
addition to the latest output from the convection allowing models.

PREV DISCUSSION... (Issued 712 AM EDT Sun Aug 22 2021)

AVIATION(12Z TAFS)...

Morning SHRA and perhaps an isolated TSRA are possible around the
Atlantic terminals through early afternoon before the focus
shifts inland. The exception is at KAPF where TSRA is possible
from mid to late afternoon. Otherwise look for onshore winds
around 10-15 kt this afternoon, decreasing to around 5 kt by early
this evening.

PREV DISCUSSION... (Issued 248 AM EDT Sun Aug 22 2021)

SHORT TERM (Now through Monday)...

Through the remainder of the weekend and into the start of the new
workweek, we'll be watching two features that will play a
significant role in rain/storm chances across interior South
Florida. First, a weak inverted trough will move closer to the
region. This will have plenty of low level moisture associated with
the trough axis. Second we will be watching the plume of dry air
aloft (SAL) begin to move over the region. With the moist low levels
and drier upper levels, think that coverage of convection,
especially during the normal diurnal cycle will increase somewhat
when compared to the last couple of days.

First, with insolation during the day, expect some mixing of drier
air across the interior. But this will be limited due to a
strengthening low level flow and evapotranspiration. It's the wet
season so mid 60 dew points being advertised by some global guidance
seems a bit far fetched with a green and moist Everglades. NBM dew
points or a slight nudge upward seem to be the best fit for now. Why
is this important? Instability for storms. The better boundary layer
moisture and steeper mid-level lapse rates will support more
convection development. The drier air in the upper levels seem to be
a bit of a limiting factor, but any strong/wide updrafts could gain
some "decent" vertical height. A mid level weakness within the ridge
will help cool those levels just enough to contribute to a small
hail threat. DCAPE is within the favorable category, especially
during the late afternoon or early evening hours for a strong wind
gust or two. Conditional, but a nonzero strong/severe storm across
the interior or Lake Okeechobee region cannot be ruled out either
day. Overnight the convection will shift to over the waters, but
with the SAL making an appearance this should be rather limited in
terms of coverage and intensity.

LONG TERM (Monday Night through Saturday)...

Medium-range model guidance depicts a deep-layer subtropical
ridge remaining centered over the western Atlantic waters, and the
NASA/GMAO Dust Aerosol Optical Thickness model shows the Saharan
Air Layer (SAL) persisting along the southern periphery of the
ridge and across South Florida through at least Thursday prior to
lifting out of the region. While the dry/dusty mid-level air
should principally limit shower and thunderstorm activity across
the area, a band of enhanced moisture along the western periphery
of the subtropical ridge (trailing Henri) could offset the mid-
level drying associated with the SAL to an extent -- allowing for
at least isolated to scattered shower and thunderstorm development
each day. With prevailing east-southeasterly low/mid-level flow
across the area, any showers and thunderstorms that do develop
should become focused over the interior and Gulf Coast during the
afternoon/evening hours each day.

With steep mid-level lapse rates remaining in place across the
region (approaching 7-8 C/km at times), a few strong storms could
become possible each day -- though this will be dependent on both
the strength of the convective inhibition at the base of the steep
lapse rates and how dry the low/mid-levels become in the presence of
the SAL. Depending on the amount of subsidence across the area, haze
could also become possible prior to the development of convection
each day.

Another noteworthy feature that both the GFS and ECMWF have come
into general agreement on is a mid/upper-level inverted
trough/low which should advance westward across the Bahamas
toward South Florida through mid/late-week. As this feature
approaches the area, cool mid-level temperatures could move over
South Florida, in addition to a modest increase in moisture and
strengthening low-level gradient flow. We will need to monitor
the evolution of this feature, as this could also support the
development of a few strong storms across the area -- though large
uncertainty remains at this time.

Maximum temperatures will be slightly above average across the
interior and Gulf Coast each day, while the prevailing east-
southeasterly flow should keep the east coast metros near normal.
With that said, warm overnight temperatures can be expected along
the east coast metros due to the persistent onshore flow.

AVIATION(06Z TAFS)...

A few isolated showers along the Atlantic this morning. Can't rule
out a rumble of thunder or two, but the odds are too low to mention
at this point. Conditions should clear our later this afternoon
allowing for mostly VFR conditions. APF will be the terminal to
watch this afternoon. Around 18z, winds are expected to shift to a
SW direction. Also, showers and storms will be possible around the
same time. Short fused tempos may be needed if coverage is a bit
higher than currently anticipated.

MARINE...

Mostly favorable marine conditions through the period; however,
diurnally driven convection will be possible through the period,
very similar to a typical summer pattern. Locally higher seas and
gusty winds will be possible in the strongest convection.

BEACHES...

An onshore wind regime will maintain a rip current threat for the
Palm Beaches this weekend. This risk may expand to the remainder of
the Atlantic beaches by early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            81  92  81  92 /  20  30  10  20
West Kendall     79  93  79  93 /  20  30  10  20
Opa-Locka        79  92  80  92 /  20  30  10  20
Homestead        79  91  79  91 /  20  30  10  20
Fort Lauderdale  81  91  81  91 /  20  30  10  20
N Ft Lauderdale  81  91  81  92 /  20  30  10  20
Pembroke Pines   79  92  79  92 /  20  30  10  20
West Palm Beach  79  92  80  92 /  20  30  10  20
Boca Raton       80  91  81  91 /  20  30  10  20
Naples           78  92  78  92 /  30  40  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...SPM
Today through Monday and Marine...Frye
Monday Night through Saturday...Weinman

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Aug 22, 8:12 AM EDT, 5 hours 36 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
812 AM EDT Sun Aug 22 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
230015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
812 AM EDT Sun Aug 22 2021

...A Strong Storm or Two Possible Interior & Gulf Coast...
...Heat Index Values at or Above 105 Degrees Today...
...Moderate Risk of Rip Currents East Coast Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Isolated to scattered showers and thunderstorms are
possible, mainly over interior South Florida and the Gulf Coast
region this evening. The primary threat is lightning, gusty winds,
small hail, and brief heavy rainfall.

Temperatures: Heat index values will rise up to or in excess of 105
degrees across portions of interior South Florida.

Hail: Small hail may be possible in the strongest storms this
afternoon across the Gulf Coast and Lake Okeechobee Region.

Wind: Strong to near severe wind gusts will be possible with the
strongest storms across the Gulf Coast and Lake Okeechobee Region.

Rip Currents: A moderate rip current risk exists for the east coast
Beaches.

Waterspouts: A few waterspouts are possible over the South Florida
coastal waters.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated to scattered thunderstorms, heat indices in the lower to mid
100s, and rip currents are the main hazards through the upcoming
workweek.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 22, 1:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
148 PM EDT Sun Aug 22 2021

FLZ069-070-075-221830-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
148 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of south central
Collier and northern Mainland Monroe Counties through 230 PM EDT...

At 148 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Plantation Island, or over Chokoloskee, moving northwest at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Carnestown,
Copeland, Big Cypress National Preserve, Fakahatchee Strand State
Preserve and Jerome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2604 8148 2602 8113 2577 8114 2565 8129
      2571 8135 2573 8134 2574 8139 2584 8149
TIME...MOT...LOC 1748Z 141DEG 12KT 2584 8136

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi/BNB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:50 PM EDTSpecial Marine WarningMFL40 min
Aug 22, 2:21 PM EDTSpecial Weather StatementMFLCollier39 min
Aug 22, 2:53 PM EDTSpecial Weather StatementMFLCollier52 min
Aug 22, 3:24 PM EDTSpecial Weather StatementMFLHendry51 min
Aug 22, 3:36 PM EDTSpecial Weather StatementMFLPalm Beach39 min
Aug 22, 4:03 PM EDTSpecial Weather StatementMFLPalm Beach42 min
Aug 22, 4:45 PM EDTSpecial Weather StatementMFLBroward45 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.